Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 368, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 8, 2018, 12:06 PM CDT for Trego County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2018, 12:06 PM CDT (17:06 UTC)
- Expired
- Aug 8, 2018, 12:40 PM CDT
- In force
- 34 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Trego County, KS
The radar
The Dodge City radar (KDDC), 146 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 12:06 PM CDT | HAIL 0.75 | 6 Nne Collyer, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 5.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -267 J/kg
- Mixed-layer LCL
- 1496 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- -45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
966
WUUS53 KDDC 081706
SVRDDC
KSC195-081800-
/O.NEW.KDDC.SV.W.0368.180808T1706Z-180808T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1206 PM CDT WED AUG 8 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northwestern Trego County in west central Kansas...
* Until 100 PM CDT.
* At 1206 PM CDT, a severe thunderstorm was located 6 miles northwest
of Voda, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wakeeney, Collyer and Voda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3913 9975 3894 9998 3906 10015 3913 10015
TIME...MOT...LOC 1706Z 313DEG 9KT 3913 10008
HAIL...1.00IN
WIND...60MPH
$$
TATRO2 follow-up statements
377
WWUS53 KDDC 081725
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1225 PM CDT WED AUG 8 2018
KSC195-081800-
/O.CON.KDDC.SV.W.0368.000000T0000Z-180808T1800Z/
Trego KS-
1225 PM CDT WED AUG 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR NORTHWESTERN TREGO COUNTY...
At 1225 PM CDT, a severe thunderstorm was located near Voda, moving
southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Wakeeney, Collyer and Voda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3894 9998 3906 10015 3913 10015 3913 9975
TIME...MOT...LOC 1725Z 329DEG 9KT 3909 10005
HAIL...1.00IN
WIND...60MPH
$$
TATRO934
WWUS53 KDDC 081740
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1240 PM CDT WED AUG 8 2018
KSC195-081749-
/O.CAN.KDDC.SV.W.0368.000000T0000Z-180808T1800Z/
Trego KS-
1240 PM CDT WED AUG 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TREGO COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3894 9998 3906 10015 3913 10015 3913 9975
TIME...MOT...LOC 1738Z 313DEG 9KT 3907 10002
$$
TATROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 5:58 AM CDT, 6 hours 8 minutes earlier.
Area forecast discussion, Aug 8, 5:58 AM CDT, 6 hours 8 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 558 AM CDT Wed Aug 8 2018 ...UPDATE TO AVIATION... .SHORT TERM...(Today and tonight) Issued at 137 AM CDT Wed Aug 8 2018 Considering the latest radar trends, thunderstorms are likely to continue across portions of southwest Kansas through the remaining morning hours as a weak upper level shortwave drops southeast out of the Colorado Rockies into the panhandles of Oklahoma and Texas early in the period...and interacting with the remnants of a near stationary frontal boundary stretching from southeast Colorado into the aforementioned panhandles region. With the same general set up continuing from yesterday, a few isolated to widely scattered showers/thunderstorms will be possible again this afternoon as a another series of H5 vort maxima transition southward across the high plains in conjunction with steepening low/mid level lapse rates and ample instability present across the region. As for temperatures, little change is expected to the general air mass across the region today so look for highs to reach the mid to upper 80s(F) once again this afternoon with a few lower 90s(F) possible in some locations. Look for lows back down into the 60s(F) tonight. .LONG TERM...(Thursday through Tuesday) Issued at 202 AM CDT Wed Aug 8 2018 After a brief break Thursday, precip chances return to portions of western and central Kansas early Friday as a weak upper level shortwave trough drops southward out of the Dakotas into the Central Plains. Although the flow aloft will remain rather weak, surface dewpoints in the 60s(F) will help provide enough instability to support potential thunderstorm development as a weak frontal boundary attendant to the shortwave trough edges slowly southward into Kansas. Otherwise, generally drier conditions are expected through the weekend as ridging building across the Intermountain West shifts eastward into the Northern Plains. Relatively seasonal temperatures will persist through the weekend as the ridging aloft mentioned earlier moves out into the Northern Plains. Should see highs ranging from the mid and upper 80s(F) to possibly the lower 90s(F) each day through the early part of the weekend. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 550 AM CDT Wed Aug 8 2018 Showers and isolated thunderstorms will continue to drift southeast across southwest Kansas through mid to late morning...potentially affecting KGCK, KLBL, and possibly KDDC. Periods of isolated to widely scattered thunderstorms will be possible again this afternoon, possibly affecting the vicinity of all terminals with any convection expected to dissipate toward evening. Winds will remain relatively light and variable as surface high pressure shifts slowly eastward across the Central Plains. && .PRELIMINARY POINT TEMPS/POPS... DDC 86 64 89 65 / 20 20 10 10 GCK 85 63 88 63 / 20 20 10 10 EHA 85 62 88 63 / 20 30 10 10 LBL 86 63 89 64 / 30 30 10 10 HYS 88 65 91 66 / 30 20 0 10 P28 88 66 91 68 / 30 20 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson
Hazardous weather outlook, Aug 8, 3:27 AM CDT, 8 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 327 AM CDT Wed Aug 8 2018 KSZ030-031-043>046-061>066-074>081-084>090-090830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 327 AM CDT Wed Aug 8 2018 /227 AM MDT Wed Aug 8 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to marginally severe thunderstorms will be possible across southwest and portions of central Kansas this afternoon through this evening. The main threat will be up to quarter size hail and wind gusts up to 60 mph. Locally heavy rainfall is possible as well increasing the potential for localized flooding. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Elevated risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through this evening. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Aug 8, 11:57 AM CDT, 9 minutes before
Special Weather Statement National Weather Service Dodge City KS 1157 AM CDT WED AUG 8 2018 KSZ030-081745- Trego KS- 1157 AM CDT WED AUG 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TREGO COUNTY UNTIL 1245 PM CDT... At 1156 AM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Collyer, moving southeast at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Voda. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3901 9992 3908 10015 3913 10015 3913 9978 TIME...MOT...LOC 1656Z 295DEG 11KT 3915 10010 TATRO
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 11:41 PM CDT | Special Weather Statement | DDC | Finney | 49 min |
| Aug 8, 11:57 AM CDT | Special Weather Statement | DDC | Trego | 48 min |
| Aug 8, 12:38 PM CDT | Special Weather Statement | DDC | Ellis | 52 min |
| Aug 8, 2:14 PM CDT | Special Weather Statement | DDC | Stanton | 61 min |
| Aug 8, 2:37 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 30 min |
| Aug 8, 2:59 PM CDT | Special Weather Statement | DDC | Scott | 61 min |
| Aug 8, 3:10 PM CDT | Special Weather Statement | DDC | Stanton | 65 min |
| Aug 8, 3:15 PM CDT | Special Weather Statement | DDC | Scott | 60 min |
| Aug 8, 3:37 PM CDT | Special Weather Statement | DDC | Hamilton | 68 min |
| Aug 8, 3:40 PM CDT | Special Weather Statement | DDC | Scott | 65 min |
| Aug 8, 3:43 PM CDT | Special Weather Statement | DDC | Stanton | 47 min |
| Aug 8, 4:20 PM CDT | Special Weather Statement | DDC | Kearny | 55 min |
| Aug 8, 4:50 PM CDT | Special Weather Statement | DDC | Barber | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.